Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2003, 4:15 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 4:15 PM MDT (22:15 UTC)
- Expired
- Aug 17, 2003, 5:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
Counties Hot Springs County, WY, Washakie County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3400 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 172215 SVRRIW WYC017-043-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING SOUTH CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING * UNTIL 500 PM MDT * AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL WASHAKIE COUNTY...OR ABOUT 32 MILES EAST OF THERMOPOLIS. THE STORM WAS NEARLY MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING AROUND 430 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WINDS OF 60 MILES AN HOUR. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE ALL LIKELY. STAY AWAY FROM TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4359 10773 4351 10759 4360 10728 4373 10738 $$ KNUTSVIG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT SUN AUG 17 2003 .TONIGHT THROUGH WEDNESDAY NIGHT... UPPER LOW SINKING SSE THRU SW MT AND HEADED FOR NW WY AND ELONGATING SOME THIS AFTERNOON. CONVECTION OCCURRING AS EXPECTED. SATL LOOPS SHOW OTHER UPPER SYSTEM SPINNING N INTO W NEBRASKA. APPEARS SHORT RANGE MODELS HAVE A DECENT HANDLE ON THINGS THROUGH 00Z TUE BRINGING THE UPPER SYSTEM INTO S WY. THEN IT SLIDES E TO SE WY BY 12Z TUE. WILL KEEP CONVECTION IN THE GRIDS THROUGH 12Z TUE DUE TO PROXIMITY OF THE LOW AND THE COLD POOL ALOFT. WX IMPROVES FAR W/NW ON TUE WITH LINGERING CHANCE OF PCPN IN THE CENT/E ZONES. DRY TUE NIGHT WITH DECREASING CLOUDS. NEXT WX SYSTEM TO PASS TO THE NORTH WEDNESDAY WITH A WEAK TRAILING TROF THROUGH WY. WILL NOT ALTER WED POPS. COOLER MONDAY THEN WARMING TUE/WED. .THURSDAY THROUGH SATURDAY... RIDGE AXIS PUSHING NORTH TO NEAR THE WESTERN WYOMING BORDER BY 12Z/THU...SO THIS SHOULD DAMPEN PRECIPITATION CHANCES THURSDAY AND FRIDAY. THESE TWO DAYS ALSO LOOK TO BE THE WARMEST DAYS. GFS KEEPS THIS PATTERN IN PLACE THROUGH SATURDAY WITH ADDITIONAL MOISTURE WORKING NORTH. ECMWF BRINGS MORE OF A ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES. GIVEN THIS SUMMERS TRACK RECORD AM INCLINED TO BELIEVE GFS SOLUTION. HAVE ADDED LOW POPS TO THE WEST ON SATURDAY TO REFLECT MOIST SOUTHERLY FLOW. .RIW...NONE.
Hazardous weather outlook, Aug 17, 5:00 AM MDT, 11 hours 15 minutes before
WYZ001>020-022>030-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN TODAY...WITH MOST OF THE ACTIVITY REMAINING EAST OF THE CONTINENTAL DIVIDE. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
In the hours before
Local storm report, Aug 17, 3:07 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
307 PM MDT SUN AUG 17 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 8S BIG TRAILS WY 1.00 INCH HAIL
08/17/03 WASHAKIE REPORTED BY SPOTTERSThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:17 PM MDT | Flash Flood Warning | RIW | Lincoln | 118 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.